It is distressing to read the daily reports of killing in this country. As we struggle to come to grips with the latest mass shooting or celebrity suicide, we read articles about gun control, evil or mental illness.
I would like to tell you a story from my own life that I hope may fit another piece into the puzzle.
I am one of a small percentage of the population who is extremely sensitive to the side effects of medication.
For me, it started with an antibiotic I was taking for a sinus infection 15 years ago. I had no history of mental illness or substance use, yet after beginning a course of antibiotics, I became engulfed in waves of panic.
Premium content for only $0.99
For the most comprehensive local coverage, subscribe today.
The timing of these feelings convinced me that the antibiotic was causing them. When they intensified after a few days, I phoned the on-call doctor late one night.
He assured me it wasn’t the pills and told me not to stop taking them for any reason.
I stopped taking them anyway. I figured I knew my body better than he did. But the damage had been done. A switch had been flipped in my brain, and it was going to take almost a year’s worth of intervention to flip it back.
At first, my family doctor prescribed an anti-anxiety drug, clonazepam. I took half of the lowest dosage, and when I woke up 13 hours later, I was in a surreal world of muffled voices and muted colors. After a few days, I stopped taking that, too.
A couple weeks later I was diagnosed with severe depression.
So, how did I survive? Well, for one thing, I got help fast. My pastor put me in touch with a therapist, who treated me without pay, since the health insurance I had at the time did not cover psychological services.
Also, there wasn’t a gun in the house.
When I read stories of killings or celebrity suicides, there is often a report about the prescription drugs in their bodies. For example, musician Chris Cornell was taking high doses of anti-anxiety meds, among many others. And, yet, the coroner declared that the prescription medications played no role in his death.
I wouldn’t be so sure.
We are all wired differently. In a beautiful book called “The Highly Sensitive Person,” Dr. Elaine Aron explains that 15 to 20 percent of the population, both men and women, have a sensitive nervous system, which she describes as a “normal, basically neural trait.”
She devotes a chapter in her book to the HSP’s sensitivity to medications, stating that, “When you’re sure you’re reacting wrongly to a medication, believe it.”
I was lucky. I had a full recovery in under a year. But more people need to be aware that highly-sensitive persons can suffer very real devastating side effects from medications. And, while I may be on the extreme end of the sensitivity spectrum, there are others who are only moderately sensitive. Might they be able to tolerate medications at normal dosages but suffer ill effects at higher doses and multiple prescriptions?
I’m offering my personal experience in the hope that it will promote greater understanding. Because if all we have to look at are people who have died, we can’t get any real information from them. All we have are doctors insisting it’s not their drugs, the National Rifle Association insisting it’s not their guns, and politicians insisting that we don’t need to fund health care for everyone.
I finally read the fine print on that antibiotic. It said, “Stop taking immediately in the rare case of depression or personality change.”
And in case you’re wondering, I haven’t taken an antibiotic or anti-anxiety med since then, and I’ve never had an experience like that again.
Donna Guardino of Lexington holds degrees in psychology and linguistics. Reach her at firstname.lastname@example.org.